MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC TURNPIKE LP; CATHETER

VASCULAR SOLUTIONS, LLC TURNPIKE LP; CATHETER
Model Number 5638
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/08/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that: the tip of turnpike separated onto wire.Wire would not come out of guide.Guide and wire removed together.Tip of turnpike lp remains on wire.Additional information reported on 11nov2022: the entire turnpike and tip were removed from the vessel after tip separation.The physician then completed the procedure.The patient coded in recovery.Date of death (b)(6) 2022.There were no issues in the lab with the patient as far as hemodynamics, pain, etc.The physician reported that he does not believe the tip separation had anything to do with the expiration of the patient.
 
Additional Manufacturer Narrative
(b)(4).One-unit of turnpike lp was returned for evaluation.Blood particulates were noted on the unit.Tip material was observed to be separated and lodged on the guidewire.The guidewire spring-coil was observed to be torqued, damaged, and deformed from its original shape.A device history record review was requested.No issues or nonconformance's noted.Reported case details were reviewed: patient underwent a pci procedure in which a turnpike lp was used; the tip of the turnpike lp separated onto the guidewire, which would not come out of guide catheter; the guide catheter and guidewire were removed together; and the tip of the turnpike lp remained on the guidewire.One-unit of turnpike lp was returned for evaluation.Blood particulates were noted on the unit.Tip material was observed to be separated and lodged on the guidewire.The guidewire spring-coil was observed to be torqued, damaged, and deformed.Damages are likely to have occurred during use in the procedure along with guidewire when operated against resistance.Per ifu, the following warning and precautions were noted: never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury.Do not rotate the catheter more than two (2) consecutive 360 rotations in either direction if the distal tip is not also rotating and advancing, as it may result in separation of the catheter, damage to the catheter, or vessel injury.Exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking.In response to a request for additional information, it was further reported: case was not a cto.The turnpike lp was used per ifu.The entire turnpike lp and tip were removed from the vessel.Turnpike spiral 135cm was used after the turnpike lp.The physician completed procedure after tip separation.Angiogram images were sent by the customer without any notes or information.Sequence of events is unclear from angiogram images.The account confirmed the physician did not capture tip separation in angiogram images.It is likely due to the interaction of the guidewire and turnpike lp tip material against the lesion when operated against resistance could have caused the separation and lodging of the material with the guidewire shaft.It was reported that the patient was deceased post procedure.Physician stated that the turnpike lp did not contribute to the death, and tip separation had nothing do with the expiration of the patient.It was also reported there were no issues in the lab with the patient as far as hemodynamics, pain, etc.The reported cause of death is unknown.Based on the information, the most likely root cause of the issue is operational context and/or unintended use error.
 
Event or Problem Description
It was reported that: the tip of turnpike separated onto wire.Wire would not come out of guide.Guide and wire removed together.Tip of turnpike lp remains on wire.Additional information reported on 11nov2022: the entire turnpike and tip were removed from the vessel after tip separation.The physician then completed the procedure.The patient coded in recovery.Date of death on (b)(6) 2022.There were no issues in the lab with the patient as far as hemodynamics, pain, etc.The physician reported that he does not believe the tip separation had anything to do with the expiration of the patient.

Brand Name
TURNPIKE LP
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
minneapolis MN
Manufacturer (Section G)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
angela meister
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key15924584
Report Number2134812-2022-00058
Device Sequence Number14753027
Product Code DQY
UDI-Device Identifier10841156108731
UDI-Public10841156108731
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K191560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5638
Device Catalogue Number5638
Device Lot Number73E2201176
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2022
Supplement Date Received by Manufacturer11/08/2022
Initial Report FDA Received Date12/06/2022
Supplement Report FDA Received Date01/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.
Outcome Attributed to Adverse Event Death;
Patient SexMale